Can't smile after restylane 3 weeks ago (photos)

I had restylane injections 3 weeks ago. 2 or 3 days later I couldn't raise my upper lip. When I smile my upper lip stays even with the bottom of my teeth. I can purse my mouth, etc. but not able to "lift" my upper lip. I had hyaluronidase injections on day 4, no improvement. Acts like a botox reaction because took 2 days to happen. MD says it was absolutely restylane. I should note that after the hyaluronidase all of my "old" filler was dissolved...e.g., return of upper lip lines. Help

Doctor Answers (4)

Cannot lift upper lip after Restylane?

+1
If the levator labii superioris alaeque nasi is injected with Botox, Xeomin, or Dysport, the upper lip will become more difficult to lift.  This muscle is a long band that passes from the upper cutaneous lip to the sides of the nose, and it lifts the lip when we smile. It is often treated when a patient has a "gummy smile"  (think Julia Roberts).

Restylane injected in the upper lip should not prevent the lip from lifting, unless it was mixed with Botox.

If this is a Botox effect, the duration (which is dependent upon the dose, the degree to which the muscles are used, and the size of the muscles injected) should be 3 to 4 months.


New York Dermatologist
5.0 out of 5 stars 5 reviews

Unable to smile after restylane

+1
Since this is not a normal response I would suggest that you discuss with your surgeon. I would recommend you discuss with a Board Certified Dermatologist with expertise with Restylane.

Steven Hacker, MD
West Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Can't smile after restylane 3 weeks ago

+1
Sounds like you might have "over reacted" Over a 2 to 3 weeks time the HA filler injections settle. To aggressively have a dissolver placed so early after the injection could also cause issues... 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 62 reviews

You might also like...

Unable to Lift Upper Lip After Alleged Restylane Injections

+1
Hi Laura,

Sorry to hear about your adverse effect from your treatment.  The effect that you are having is consistant with Botox, not Restylane.   There is not any other explanation for the adverse event.  Hopefully your muscle action in your upper lip returns very soon.  Good luck and be well.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.